Serenade by SoundCure is based on S-tones. The MP3 player-like device was developed through research from the University of California, Irvine, where it was proven that the temporal-patterned sounds produced by SoundCure can suppress a patient’s tinnitus. Instead of drowning out tinnitus with another sound played at a louder volume, it actively reduces the condition. The therapy is custom-designed by a patient’s audiologist following testing.
Currently there is no cure for most cases of tinnitus. Depending on the type of tinnitus, symptoms will tend to come and go over time. Stress level, diet, and exposure to noise can worsen tinnitus. Many people find their tinnitus annoying but can learn to adapt without difficulty. It is likely that if you have had tinnitus, you will have it again in the future.

Copyright ©2019 NORD - National Organization for Rare Disorders, Inc. All rights reserved. NORD is a registered 501(c)(3) charity organization. Please note that NORD provides this information for the benefit of the rare disease community. NORD is not a medical provider or health care facility and thus can neither diagnose any disease or disorder nor endorse or recommend any specific medical treatments. Patients must rely on the personal and individualized medical advice of their qualified health care professionals before seeking any information related to their particular diagnosis, cure or treatment of a condition or disorder.
Therefore, the Department of Defense and Congress have taken an interest in furthering tinnitus research, adding it to a list of researchable conditions that impact the military. Both American Tinnitus Association and the Department of Defense fund tinnitus research. New research developments are reported in journals such as Tinnitus Today and the International Tinnitus Journal.
Merck & Co., Inc., Kenilworth, NJ, USA is a global healthcare leader working to help the world be well. From developing new therapies that treat and prevent disease to helping people in need, we are committed to improving health and well-being around the world. The Merck Manual was first published in 1899 as a service to the community. The legacy of this great resource continues as the Merck Manual in the US and Canada and the MSD Manual outside of North America. Learn more about our commitment to Global Medical Knowledge.
In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.
Participants were contacted to complete questionnaires (including THI) for the three-month assessment. A 30-minute individual phone interview with each participant was also conducted to explore their experiences with using the music package on a daily basis, and to further understand how the music package was affecting their tinnitus. At present, 27 participants have been interviewed to obtain the results presented here.
The noise heard by people with tinnitus may be a buzzing, ringing, roaring, whistling, or hissing sound and is often associated with hearing loss. Some people hear more complex sounds that may be different at different times. These sounds are more noticeable in a quiet environment and when people are not concentrating on something else. Thus, tinnitus tends to be most disturbing to people when they are trying to sleep. However, the experience of tinnitus is highly individual. Some people are very disturbed by their symptoms, whereas others find them quite bearable.
While there may be a wide range of causes, an important underlying factor for the development of tinnitus is brain plasticity.5,7 This property allows the brain to change and adapt, and it is essential to how we learn. Unfortunately, in some cases, such as with hearing loss, the auditory part of the brain may be altered as brain plasticity tries to compensate for the abnormal auditory inputs. This response leads to changes in brain activity in the auditory system (e.g., the auditory cortex) that can create a phantom percept: tinnitus. As such, while tinnitus may begin a problem at the auditory periphery, it persists because of changes throughout the auditory system. Treating tinnitus may require addressing both the initiator (e.g., hearing loss) and the driver (changes in the auditory brain).
Noise-induced hearing loss - Exposure to loud noises, either in a single traumatic experience or over time, can damage the auditory system and result in hearing loss and sometimes tinnitus as well. Traumatic noise exposure can happen at work (e.g. loud machinery), at play (e.g. loud sporting events, concerts, recreational activities), and/or by accident (e.g. a backfiring engine.) Noise induced hearing loss is sometimes unilateral (one ear only) and typically causes patients to lose hearing around the frequency of the triggering sound trauma.
To answer your question about NAC (N-acetyl-L-cysteine), I’ve seen little evidence suggesting that is effective for tinnitus. Instead – though the research is very limited – multiple anecdotal reports describe success with the herb ginkgo biloba. Try taking two tablets of standardized extract of ginkgo three times a day with meals (no more than a total dose of 240 mg a day). Ginkgo may work by increasing blood circulation to the head and neck. Give it at least a two-month trial. You might also explore cranial therapy, a gentle manipulative technique performed by osteopathic physicians. This approach seems to take the pressure or irritation off the auditory nerves. If high blood pressure is responsible for your tinnitus, try to get that under control through diet, exercise, and weight loss or medication if necessary.

Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×